Alabama, 2003

Damaging Wind and Lightning Strike in Alabama, August 27, 2003

August 27, 2003 · NWS BMX · 2 events in 1 county or zone

Numerous trees and power lines were blown down in and around Ohatchee. One tree fell on a trailer.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Numerous trees and power lines were blown down in and around Ohatchee. One tree fell on a trailer. Three occupants of the trailer escaped injury but the trailer was heavily damaged. Damaging winds also tore part of the roof off the Dollar General Store. One home in the Webster's Chapel Community suffered extensive damage after being struck by lightning. Two additional structures were struck by lightning during the storms and subsequent fires caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 1:00 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED AUG 27 2003

LITTLE CHANGE EXPECTED IN CURRENT WEATHER PATTERN THROUGH FRIDAY AS
A HIGH PRESSURE RIDGE REMAINS OVER THE REGION. WE SHOULD SEE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MAINLY DURING THE
AFTERNOON AND EARLY EVENING. THE MODELS HAVE BEEN SUGGESTING SOME
CHANGE FOR THE WEEKEND WITH THE GULF OPENING UP AND MOISTURE
INCREASING. A TROPICAL WAVE IS FORECAST TO MOVE INTO THE EASTERN GULF
OF MEXICO THEN NORTH ACROSS THE SOUTHEAST U.S. BECAUSE OF THIS I HAVE
DECREASED WEEKEND HIGH TEMPERATURES JUST A BIT AND INCREASED THE
POPS.

.PRELIMINARY NUMBERS...
BHM 73 90 72 90 72 / 20 30 20 30
MGM 74 91 73 91 73 / 20 30 20 30

.BHM...NONE.
Hazardous weather outlook, Aug 27, 12:16 PM CST, 3 hours 34 minutes before
ALZ011>015-017>050-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THROUGH TONIGHT.

The radar

The Birmingham radar (KBMX), 99 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 27, 3:50 PM CST
Where
Calhoun County, Ohatchee
Measured
50 kt (58 mph) estimated gust
Property damage
$32,000
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -86.000

Lightning, Calhoun

When
August 27, 3:50 PM CST
Where
Calhoun County, Ohatchee
Property damage
$48,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368520, 5368521.